The Link Between Hormonal Contraceptive Use In Women & Increased Risk Of Glaucoma

The Link Between Hormonal Contraceptive Use In Women & Increased Risk Of Glaucoma

August 03, 2021

Hormonal contraceptive use among women of childbearing age was associated with a more than 2-fold higher risk of developing glaucoma, although risk was still relatively low.

Women of reproductive age who use hormonal contraceptives may be at increased risk of glaucoma, according to study findings published in the British Journal of Clinical Pharmacology.

Women who currently use hormonal contraceptives face more than a 2-fold higher risk of developing glaucoma, according to an analysis of electronic medical records for women aged 15-45 years from 2008 to 2018.

The British Journal of Clinical Pharmacology analysis included 2,366 women who developed glaucoma and 9,464 controls.

Although current users of hormonal contraceptives may have a higher risk of developing glaucoma, their risk is still low. Also, an elevated risk was not seen in women who used hormonal contraceptives in the past.

Women with more than four prescriptions for hormonal contraceptives in the last two years had a higher risk of developing glaucoma than those taking one or two prescriptions.

The risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications.

Women on hormonal contraceptives who experience visual changes should have these symptoms examined by an ophthalmologist,” said senior author Mahyar Etminan, PharmD, MSc, of The University of British Columbia, in Canada.

“Hormonal contraceptives are the most widely prescribed class of medication among non-pregnant women of childbearing age in the United States and approximately 400 million women among this demographic use them worldwide,” noted the study authors.

Seeking to better understand the role of gender and sex hormones in the pathogenesis of glaucoma, researchers conducted a retrospective cohort study with a case-control analysis of patient data derived from IQVIA’s electronic medical record from 2008 to 2018.

Women aged 15 to 45 years who were either nonusers of hormonal contraceptives or users of either nonoral (eg, intrauterine device [IUD], vaginal rings, intramuscular injections) or oral contraception were included in the study (N = 4,781,504).

Examining the main outcome measure of first diagnosis of glaucoma, as defined by the first International Classification of Diseases, Tenth Revision (ICD-10) or Ninth Revision (ICD-9) code for glaucoma or ocular hypertension, each case of the condition was matched to 4 controls by age, body mass index, and follow-up time.

“Cases had to have had at least 2 codes in one year with the first code designed as the index date or date of diagnosis,” added researchers.

Of the patient cohort, 2366 cases of glaucoma (0.05%; mean [SD] age, 34.9 [6.0] years) were identified who were then matched with 9464 controls (mean [SD] age, 34.8 [6.0] years). Notably, more cases than controls were African American, had hypertension, and had taken oral steroids (P < .0001).

In assessing risk of glaucoma, regular users of hormonal contraceptives exhibited an elevated risk compared with nonusers (adjusted incident rate ratio [aIRR], 1.57; 95% CI, 1.29-1.92).

Moreover, current users were found to be at greatest risk for glaucoma (aIRR, 2.38; 95% CI, 1.81-3.13), more than 2 times greater than past users (aIRR, 1.08; 95% CI, 0.82-1.43).

Based on combined hormonal contraceptive use in the 2 years prior to the first diagnosis of glaucoma, risk of the condition increased as more prescriptions were combined, in which participants who used greater than 4 prescriptions (aIRR, 1.54; 95% CI, 1.32-1.81) were more likely than those with 1 or 2 prescriptions (aIRR, 0.82; 95% CI, 0.70-0.95) to develop glaucoma.

Past hormonal contraceptive users did not experience an increased glaucoma risk compared with nonusers.

Researchers said that future studies with larger samples are warranted to reassess the study findings. In the meantime, senior study author Mahyar Etminan, PharmD, MSc, of The University of British Columbia, said in a statement that the risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications.

“Women on hormonal contraceptives who experience visual changes should have these symptoms examined by an ophthalmologist,” she added.